advertisement
Question
Posted by: Clara | 2012/09/01

Too many meds?

I am confused as to whether I am on too many (and too high a dose) of meds. I changed psychiatrists about 18months ago as I felt my old psychiatrists was not interested in me coming off meds at all. My new psychiatrists is great and says she will support me in coming off meds, but strongly recommends that I don''t change them.

I have parietal lobe epilepsy and am on 125mg lamictin twice a day. I also have an eating disorder and depression. I am on cypralex 20mg and Remeron (Adco mirteron) 45mg daily. I was on rivotril (2mg at night) which I have now stopped and have been on various sleeping medications (zopimed, seroquel, phenergen), which I have also stopped. I usually battle with insomnia, but lately haven''t because of a physical illness (not psychological). I have been prescribed molypaxin for the insomnia, although haven''t filled the script.  

I''m not sure that there is a huge difference with the depression on and off the meds (I know that I still battle with it). A friend who is a doctor says that this is way too many meds (the three I am on now) and it is something I have always thought- but my psychiatrists says not- is it?

Thanks!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

As I'm sure you know, medical conditions vary in regard to how long one needs to continue takign meds. With, say, Athlete's Foot, its necessary to use the cream for sufficient days to get rid of the infection ( so it doesn't come back ) and then one can stop and may never get the problem again.
With something like diabetes or epilepsy or Bipolar Disorder, one may need to remain on medication long-term or probably for life, as it controls a condition that won't be cured. One may improve very nicel, but if on stops the medication(s) the problem is really likely to recur.
So the Lamictin for the TLS may need to remain, unless replaced by a different anti-epileptic med. Handily, it happens also to be useful in various types of depression, too. But not enough so to replace a properly used antidepressant.
For an ordinary Depression ( major Depressive Disorder ), usually one antidepressant (AD ) is enough, and one uually needs to remain on it for 9 months or more, long after one has begun to feel better, to reduce the risk of the depression returning.
Where there have been 2 or 3 recurrences of Depression, most experts would recommend one remain on a suitable antidepressant long-term, to reduce the risk of the condition returning.
Cipralex PLUS Remeron PLUS Rivotril sounds a bit much unless there's a complex bipolar Disorder ( recurrent depressions plus highs ), or a depression that was exceedingly hard to get into control with just one AD.
You've done well to manage to stop the sleeping emds, which can produce dependency problems. Seroquel is not intended normally for use in insomnia, nor is Molipaxin, which is another antidepressant.
I'd hope your psychiatrist would discuss all these issues properly with you, revealing why she thinks you should remain on each med, and what the advantages and disadvantages or alternatives might be.
Remember that CBT style counselling can also be really effective for Depression, placing you back into control of the situation usefully. Worth thinkin g of if you don't feel there's really much difference between how depressed you feel whether on or off the meds.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2012/09/02

As I'm sure you know, medical conditions vary in regard to how long one needs to continue takign meds. With, say, Athlete's Foot, its necessary to use the cream for sufficient days to get rid of the infection ( so it doesn't come back ) and then one can stop and may never get the problem again.
With something like diabetes or epilepsy or Bipolar Disorder, one may need to remain on medication long-term or probably for life, as it controls a condition that won't be cured. One may improve very nicel, but if on stops the medication(s) the problem is really likely to recur.
So the Lamictin for the TLS may need to remain, unless replaced by a different anti-epileptic med. Handily, it happens also to be useful in various types of depression, too. But not enough so to replace a properly used antidepressant.
For an ordinary Depression ( major Depressive Disorder ), usually one antidepressant (AD ) is enough, and one uually needs to remain on it for 9 months or more, long after one has begun to feel better, to reduce the risk of the depression returning.
Where there have been 2 or 3 recurrences of Depression, most experts would recommend one remain on a suitable antidepressant long-term, to reduce the risk of the condition returning.
Cipralex PLUS Remeron PLUS Rivotril sounds a bit much unless there's a complex bipolar Disorder ( recurrent depressions plus highs ), or a depression that was exceedingly hard to get into control with just one AD.
You've done well to manage to stop the sleeping emds, which can produce dependency problems. Seroquel is not intended normally for use in insomnia, nor is Molipaxin, which is another antidepressant.
I'd hope your psychiatrist would discuss all these issues properly with you, revealing why she thinks you should remain on each med, and what the advantages and disadvantages or alternatives might be.
Remember that CBT style counselling can also be really effective for Depression, placing you back into control of the situation usefully. Worth thinkin g of if you don't feel there's really much difference between how depressed you feel whether on or off the meds.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement